New York, 2005

Damaging Wind in New York, July 22, 2005

July 22, 2005 · NWS BGM · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 22, 2:07 PM EST, 1 hour 52 minutes earlier.

Area forecast discussion, Jul 22, 2:07 PM EST, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
307 PM EDT FRI JUL 22 2005

.SHORT TERM...
THIS AFTERNOON/TONIGHT...AS FRONT SINKS SOUTHEAST ACROSS CWA AND 500
MB WAVE TRACKS ACROSS CWA...EXPECTING FRONT TO PICK UP SOME
STEAM...AND CONVECTION TO INCREASE IN BOTH COVERAGE AND INTENSITY
THROUGH ABOUT 00Z...THEN BEGIN TO WEAKEN AND SHIFT SOUTH AS FRONT
MAKES ITS WAY OUT OF SRN ZONES AROUND MIDNIGHT.  STILL SOME CONCERN
FOR SEVERE STORMS AS DEEP LYR SHEAR INCREASES IN RESPONSE TO 500 MB
WAVE SWINGING INTO TROUGH AXIS.  ALSO PRESENCE OF UPPER LVL
DIVERGENCE GENERATED BY WEAKLY COUPLED JET STRUCTURE COULD ADD TO
ASCENT.  WILL THEREFORE KEEP THE CHC TSRA IN ALL CWA THRU EARLY
EVE...AND FAR SRN ZONES THRU 06Z.  THINGS WILL CLEAR OUT QUICKLY
BEHIND THE FRONT...AS T/TDS FALL BACK TO NEAR 60.

SAT-SAT NIGHT...A GREAT DAY WITH SFC HIGH PRESSURE IN VCNTY AND
DEWPOINTS IN THE MID/UPR 50S. TEMPS GENERALLY WITHIN A FEW DEGREES
EITHER SIDE OF 80...THOUGH PERHAPS A TOUCH WARMER IN NE PA...WITH
LOWS DROPPING INTO THE 50S MOST LOCATIONS.

SUNDAY...RIDGING WILL BEGIN TO SLIDE EAST...UNDER 500 MB NW FLOW.
BOTH ETA/GFS SUGGESTING COMPACT WAVE MOVES THRU NW FLOW SOMEWEHRE IN
THE PA/NY AREA (06Z ETA WAS FURTHER NORTH THAN 12Z).  ETA IS FASTER
WITH THIS FEATURE AND BRINGS IT INTO CWA LATE IN THE DAY...WHILE GFS
HOLDS OFF UNTIL EVENING.  IT SEEMS PRUDENT AT THIS POINT TO
INTRODUCE CHC POPS LATE IN THE AFTERNOON.  -CEMPA/LAM

&&

.LONG TERM (SUN NIGHT - FRIDAY)...
FOLLOWED HPC GUIDANCE GRIDS. OVERALL UPPER LEVEL PATTERN IN THIS
FORECAST PERIOD IS THE UPPER LEVEL RIDGE IN THE MID-WEST BEGINS A
SLOW DRIFT EASTWARD MOVING OVER THE MID-ATLANTIC REGION EARLY IN THE
WEEK. BY MID AND LATE WEEK THE RIDGE BREAKS DOWN WITH THE START A
COUPLE SHORT WAVES CARVING A BROAD TROF FOR LATE IN THE PERIOD.
-JFC &&

.AVIATION (22/18Z - 23/18Z)...
VFR WITH MAINLY MVFR TSRA AND SHRA MOVING WITH COLD FRONT SWEEPING
ACROSS THE REGION. CLEARING TONIGHT WITH LOWERING DEWPOINTS IS
EXPECTED TO BRING VFR TO ALL BUT ELM WHERE WET GROUND AND CLEAR
SKIES SHOULD PRODUCE TEMPO SHALLOW BR AROUND SUNRISE. VFR AND FEW
FAIR WEATHER CU ON SATURDAY. - JFC
&&

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
.NY...NONE.
.PA...NONE.
&&
Hazardous weather outlook, Jul 22, 2:37 AM EST, 13 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
337 AM EDT FRI JUL 22 2005

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-230735-
BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-DELAWARE NY-
LACKAWANNA PA-LUZERNE PA-MADISON NY-NORTHERN ONEIDA NY-
NORTHERN WAYNE PA-ONONDAGA NY-OTSEGO NY-PIKE PA-SCHUYLER NY-
SENECA NY-SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-SOUTHERN WAYNE PA-
STEUBEN NY-SULLIVAN NY-SUSQUEHANNA PA-TIOGA NY-TOMPKINS NY-
WYOMING PA-YATES NY-
337 AM EDT FRI JUL 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY...
A COLD FRONT WILL DROP SOUTH ACROSS THE REGION LATE THIS MORNING
THROUGH EARLY EVENING. SCATTERED SHOWERS AND THUNDERSTORMS ARE
EXPECTED ALONG AND BEHIND THIS FRONT. SOME OF THIS CONVECTION MAY BE
SEVERE ESPECIALLY OVER NORTHEAST PENNSYLVANIA AND THE SOUTHERN
CATSKILLS. THE PRIMARY SEVERE THREAT IS DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN ACTIVATION MAY BE NEEDED TODAY.

RRM

In the hours before

Special weather statement, Jul 22, 1:18 PM EST, 2 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
218 PM EDT FRI JUL 22 2005

NYZ022-221915-
STEUBEN NY-
218 PM EDT FRI JUL 22 2005

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 215 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND VERY
  HEAVY RAIN.  THIS STORM WAS LOCATED NEAR ADDISON..AND MOVING EAST
  AT 10 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  LINDLEY AT 220 PM EDT
  ERWINS AT 225 PM EDT
  GANG MILLS AT 230 PM EDT
  CATON AND PAINTED POST AT 245 PM EDT
  CORNING AT 250 PM EDT
  SOUTH CORNING AND GIBSON AT 255 PM EDT
  EAST CORNING AT 305 PM EDT

RAINFALL RATES OF ONE INCH PER HOUR ARE POSSIBLE WITH THIS
STORM...WHICH COULD CAUSE LOCALIZED FLOODING OF ROADS AND POOR
DRAINAGE AREAS.

VAN AUSDALL
Special weather statement, Jul 22, 2:28 PM EST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
328 PM EDT FRI JUL 22 2005

NYZ018-036-037-222030-
MADISON NY-ONEIDA NY-ONONDAGA NY-
328 PM EDT FRI JUL 22 2005

...LINE OF STRONG THUNDERSTORMS MOVING INTO THE AREA...

* AT 319 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING STRONG GUSTY
  WINDS.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM
  SYRACUSE TO OTISCO..AND MOVING EAST AT 30 MPH.

* STRONG THUNDERSTORMS WILL BE NEAR...
  VESPER AT 335 PM EDT
  LENOX AND WAMPSVILLE AT 340 PM EDT
  ONEIDA AND AT 345 PM EDT
  SHERRILL AT 350 PM EDT
  VERNON AND KENWOOD AT 355 PM EDT
  WESTMORELAND AND PETERBORO AT 405 PM EDT

THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE
HAIL AND/OR DAMAGING WINDS.
Special weather statement, Jul 22, 3:38 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
438 PM EDT FRI JUL 22 2005

NYZ046-057-222145-
DELAWARE NY-OTSEGO NY-
438 PM EDT FRI JUL 22 2005

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 436 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WINDS TO 40 MPH
  AND SMALL HAIL.  THIS STORM WAS LOCATED 7 MILES SOUTHWEST OF
  GILBERTSVILLE..AND MOVING EAST AT 10 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  GILBERTSVILLE AT 455 PM EDT
  UNADILLA AT 500 PM EDT
  WELLS BRIDGE AT 515 PM EDT
  EAST SIDNEY AT 520 PM EDT
  OTEGO AT 530 PM EDT
  FRANKLIN AT 535 PM EDT
  NORTH FRANKLIN AND ONEONTA AT 545 PM EDT

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

JAB

The radar

The Binghamton radar (KBGM), 83 km away, was scanning. The volume nearest the first event began at 20:57 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Otsego

When
July 22, 3:59 PM EST
Where
Otsego County, Edmeston
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
42.700, -75.233

Thunderstorm winds downed several trees.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2005Every state in 2005This day in weather historyWarnings in New York, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5467256.